Editor of Duke Mathematical Journal wins Chern Medal Award

DMJ_163_8Congratulations to Duke Mathematical Journal editor Phillip Griffiths! He was awarded the 2014 Chern Medal for his work in complex geometry, particularly his work in Hodge theory and periods of algebraic varieties. The prize is given at the International Congress of Mathematicians, which is being held currently in Seoul, South Korea.

To read the official press release, click here.

Several contributors to DMJ have also been awarded the Fields Medal, including Maryam Mirzakhani, the first woman to win the medal. Other winners include Artur Avila and Manjul Bhargava. See a list of their contributions to DMJ below. Congratulations to all!

For more information on Duke Mathematical Journal, visit dukeupress.edu/dmj.

Contributions to DMJ from Fields Medalists include:

Maryam Mirzakhani, co-author of "Lattice point asymptotics and volume growth on Teichmüller space," here; Artur Avila, co-author of "Cohomological equations and invariant distributions for minimal circle diffeomorphisms," here and "Generic Singular Spectrum For Ergodic Schrödinger Operators," here; and Manjul Bhargava, co-author of "Error estimates for the Davenport-Heilbronn theorems," here.

One comment

  1. sure asa say prof dr mircea orasanu and prof horia orasanu the above are very important in applications as followings
    Author Horia Orasanu
    Complex systems are large interdisciplinary research topics that have been studied by means of a mixed basic theory that mainly derives from physics and computer simulation. Such systems are made of many interacting elementary units that are called “agents”.
    The way in which such a system manifests itself cannot be exclusively predicted only by the behavior of individual elements. Its manifestation is also induced by the manner in which the elements relate in order to influence global behavior.

    The most significant properties of complex systems are emergence, self-organization, adaptability, etc. [1–4].
    Examples of complex systems can be found in human societies, brains, the Internet, ecosystems, biological evolution, stock markets, economies and many others [1, 2]. Particularly, polymers are examples of such complex systems. Their forms include a multitude of organizations starting from simple, linear chains of identical structural units and ending with very complex chains consisting of sequences of amino acids that form the building blocks of living fields. One of the most intriguing polymers in nature is DNA, which creates cells by means of a simple, but very elegant language. It is responsible for the remarkable way in which individual cells organize into complex systems, such as organs, which, in turn, form even more complex systems, such as organisms. The study of complex systems can offer a glimpse into the realistic dynamics of polymers and solve certain difficult problems (protein folding) [1–4].

    Correspondingly, theoretical models that describe the dynamics of complex systems are sophisticated [1–4]. However, the situation can be standardized taking into account that the complexity of interaction processes imposes various temporal resolution scales, while pattern evolution implies different freedom degrees [5].
    In order to develop new theoretical models, we must admit that complex systems displaying chaotic behavior acquire self-similarity (space-time structures seem to appear) in association with strong fluctuations at all possible space-time scales [1–4]. Then, in the case of temporal scales that are large with respect to the inverse of the highest Lyapunov exponent, the deterministic trajectories are replaced by a collection of potential trajectories, while the concept of definite positions by that of probability density. One of the most interesting examples is the collision process in complex systems, a case in which the dynamics of the particles can be described by non-differentiable curves.
    Since non-differentiability appears as the universal property of complex systems, it is necessary to construct a non-differentiable physics. Thus, the complexity of the interaction processes is replaced by non-differentiability; accordingly, it is no longer necessary to use the whole classical “arsenal” of quantities from standard physics (differentiable physics).
    This topic was developed within scale relativity theory (SRT) [6,7] and non-standard scale relativity theory (NSSRT) [8–22]. In this case, we assume that the movements of complex system entities take place on continuous, but non-differentiable, curves (fractal curves), so that all physical phenomena involved in the dynamics depend not only on space-time coordinates, but also on space-time scale resolution. From such a perspective, physical quantities describing the dynamics of complex systems may be considered fractal functions [6,7]. Moreover, the entities of the complex system may be reduced to and identified with their own trajectories, so that the complex system will behave as a special fluid lacking interaction (via their geodesics in a non-differentiable (fractal) space). We have called such fluid a “fractal fluid” [8–22].

    1. Bar-Yam, Y. Dynamics of Complex Systems; Addison-Wesley Publishing Company: Reading, MA, USA, 1997. [Google Scholar]
    2. Mitchell, M. Complexity: A Guided Tour; Oxford University Press: Oxford, UK, 2009. [Google Scholar]
    3. Bennett, C.H. How to define complexity in physics, and why. Complex. Entropy Phys. Inf. 1990, 8, 137–148. [Google Scholar]
    4. Winfree, A.T. The Geometry of Biological Time, 2nd ed.; Interdisciplinary Applied Mathematics (Book 12); Springer: New York, NY, USA, 2000. [Google Scholar]
    5. Badii, R.; Politi, A. Complexity: Hierarchical Structure and Scaling in Physics; Cambridge University Press: Cambridge, UK, 1997. [Google Scholar]
    6. Nottale, L. Fractal Space-Time and Microphysics: Towards A Theory of Scale Relativity; World Scientific: Singapore, Singapore, 1993. [Google Scholar]
    7. Nottale, L. Scale Relativity and Fractal Space-Time: A New Approach to Unifying Relativity and Quantum Mechanics; Imperial College Press: London, UK, 2011. [Google Scholar]
    8. Agop, M.; Forna, N.; Casian-Botez, I.; Bejinariu, C. New theoretical approach of the physical processes in nanostructures. J. Comput. Theor. Nanosci. 2008, 5, 483–489. [Google Scholar]
    9. Agop, M.; Murguleţ, C. El Naschie’s epsilon (infinity) space-time and scale-relativity theory in the topological dimention D = 4. Chaos Solitons Fractals 2008, 32, 1231–1240. [Google Scholar]
    10. Agop, M.; Nica, X.; Gîrţu, M. On the vacuum status in Weyl-Dirac theory. Gen. Relativ. Gravit. 2008, 40, 35–55. [Google Scholar]
    11. Agop, M.; Nica, P.; Niculescu, O.; Dumitru, D.G. Experimental and theoretical investigations of the negative differential resistance in a discharge plasma. J. Phys. Soc. Jpn. 2012, 81. [Google Scholar] [CrossRef]
    12. Agop, M.; Păun, V.; Harabagiu, A. El Naschie’s epsilon (infinity) theory and effects of nanoparticle clustering on the heat transport in nanofluids. Chaos Solitons Fractals 2008, 37, 1269–1278. [Google Scholar]
    13. Casian-Botex, I.; Agop, M.; Nica, P.; Păun, V.; Munceleanu, G.V. Conductive and convective types behaviors at nano-time scales. J. Comput. Theor. Nanosci. 2010, 7, 2271–2280. [Google Scholar]
    14. Ciubotariu, C.; Agop, M. Absence of a gravitational analog to the Meissner effect. Gen. Relativ. Gravit. 1996, 28, 405–412. [Google Scholar]
    15. Colotin, M.; Pompilian, G.O.; Nica, P.; Gurlui, S.; Păun, V.; Agop, M. Fractal transport phenomena through the scale relativity model. Acta Phys. Pol. A 2009, 116, 157–164. [Google Scholar]
    16. Gottlieb, I.; Agop, M.; Jarcău, M. El Naschie’s Cantorian space-time and general relativity by means of Barbilian’s group. A Cantorian fractal axiomatic model of space-time. Chaos Solitons Fractals 2004, 19, 705–730. [Google Scholar]
    17. Gurlui, S.; Agop, M.; Nica, P.; Ziskind, M.; Focşa, C. Experimental and theoretical investigations of transitory phenomena in high-fluence laser ablation plasma. Phys. Rev. E 2008, 78, 026405. [Google Scholar]
    18. Gurlui, S.; Agop, M.; Strat, M.; Băcăiţă, S. Some experimental and theoretical results on the anodic patterns in plasma discharge. Phys. Plasmas 2006, 13. [Google Scholar] [CrossRef]
    19. Nedeff, V.; Bejenariu, C.; Lazăr, G.; Agop, M. Generalized lift force for complex fluid. Powder Technol. 2013, 235, 685–695. [Google Scholar]
    20. Nedeff, V.; Moşneguţu, E.; Panainte, M.; Ristea, M.; Lazăr, G.; Scurtu, D.; Ciobanu, B.; Timofte, A.; Toma, S.; Agop, M. Dynamics in the boundary layer of a flat particle. Powder Technol. 2012, 221, 312–317. [Google Scholar]
    21. Nica, P.; Agop, M.; Gurlui, S.; Bejinariu, C.; Focşa, C. Characterization of aluminum laser produced plasma by target current measurements. Jpn. J. Appl. Phys. 2012, 51. [Google Scholar] [CrossRef]
    22. Nica, P.; Vizureanu, P.; Agop, M.; Gurlui, S.; Focşa, C.; Forna, N.; Ioannou, P.D.; Borsos, Z. Experimental and theoretical aspects of aluminum expanding laser plasma. Jpn. J. Appl. Phys. 2009, 48. [Google Scholar] [CrossRef]
    23. Mandelbrot, B. The Fractal Geometry of Nature; W. H. Freeman and Company: New York, NY, USA, 1983. [Google Scholar]
    24. Landau, L.; Lifsitz, E.M. Fluid Mechanics, 2nd ed; Butterworth-Heinemann: Oxford, UK, 1987. [Google Scholar]
    25. Wilhelm, H.E. Hydrodynamic Model of Quantum Mechanics. Phys. Rev. D 1970, 1. [Google Scholar] [CrossRef]
    26. Shannon, C.E. Mathematical Theory of Communication. Bell Syst. Tech. J. 1948, 27, 379–423. [Google Scholar]
    27. Flores-Gallegos, N. Shannon informational entropies and chemical reactivity. In Advances in Quantum Mechanics; Bracken, P., Ed.; Intech: Rijcka, Croatia, 2013; pp. 683–706. [Google Scholar]
    28. Jaeger, G. Fractal states in quantum information processing. Phys. Lett. A 2006, 358, 373–376. [Google Scholar]
    29. Agop, M.; Buzea, C.; Buzea, C.G.; Chirilă, L.; Oancea, S. On the information and uncertainty relation of canonical quantum systems with SL(2R) invariance. Chaos Solitons Fractals 1996, 7, 659–668. [Google Scholar]
    30. Agop, M.; Griga, V.; Ciobanu, B.; Buzea, C.; Stan, C.; Tatomir, D. The uncertainty relation for an assembly of Planck-type oscillators. A possible GR-quantum mechanics connection. Chaos Solitons Fractals 1997, 8, 809–821. [Google Scholar]
    31. Agop, M.; Melnig, V. L’énergie informationelle et les relations d’incertitude pour les systèmes canoniques SL(2R) invariants. Entropie 1995, 31, 119–123. [Google Scholar]
    32. Onicescu, O. Energie informationnelle. Comptes Rendus Hebdomadaires des Seances de l Academie des Sciences Serie A 1966, 263, 841–842. [Google Scholar]
    33. Alipour, M.; Mohajeri, A. Onicescu information energy in terms of Shannon entropy and Fisher information densities. Mol. Phys. 2012, 110, 403–405. [Google Scholar]
    © 2014 by the authors; licensee MDPI, Basel, Switzerland This article is an open access article distributed under the terms and conditions of the Creative Commons Attribution license (http://creativecommons.org/licenses/by/4.0/).


Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s